Michigan, 2003

Damaging Winds in Michigan, July 20, 2003

July 20, 2003 · NWS IWX · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 3:00 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 3:00 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN JUL 20 2003

FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY...

THE ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON BUT AS OF YET
ONLY ONE STORM HAS FIRED UP IN OUR NORTHEAST. THE FUEL IS THERE BUT
AS OF YET NOTHING TO KICK OF A BUNCH OF STORMS. LAPS CAPE FROM 600
IN OUR NORTHEAST TO 3000 IN OUR SOUTHWEST AND LI RANGING FROM -2 TO
-5. THERE WAS SOME ROTATION IN THAT ONE STORM BUT LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS INTO THE EVENING.

OVERNIGHT A LOW PRESSURE CENTER AND COLD FRONT WILL BE MOVING
THROUGH THE CWA GIVING US A VERY GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS. FWC AND MAV ARE SHOWING 1 TO 2 INCHES FOR OVERNIGHT
AND 60 TO 80 POP. WITH ONGOING INSTABILITY AND A STRONG INDICATION
FOR STORMS TONIGHT KEPT CATEGORICAL POPS FOR TONIGHT. THE COLD FRONT
WILL BE MOVING SOUTHEASTWARD OF THE CWA LATE TOMORROW CONTINUING A
CHANCE FOR STORMS DURING THE DAY MONDAY. THE GREATER CHANCE SHOULD
BE TONIGHT AHEAD AND ALONG THE COLD FRONT. MAV IS SHOWING 30 TO 50
POP FOR MONDAY WITH A 60 POP AT AOH AND FWC IS SHOWING 50 TO 70 POP.
BUFKIT INDICIES ARE SHOWING A GREATER CHANCE FOR TONIGHT THAN DURING
THE DAY MONDAY. AGREE WITH THIS AS AM THINKING THAT THE GREATEST
INSTABILITY APPEARS TO BE AHEAD AND ALONG THE FRONT. WE WILL ALSO BE
ON THE RIGHT REAR OF A JET STREAK TONIGHT. THEN FOR TUESDAY JUST
EXPECTING RAIN SHOWERS AS MODELS ARE STILL SHOWING SOME INSTABILITY
AND LIFT WITH SUFFICIENT MOISTURE IN THE ATMOSPHERE AS A SHORTWAVE
MOVES THROUGH. FOR TUESDAY NIGHT GFS IS PROJECTING A LOW PRESSURE
CENTER TO MOVE NORTHEASTWARD THROUGH TENNESSEE AND KENTUCKY AND THEN
TO PENNSYLVANIA BY LATE WENESDAY. THIS COULD GIVE OUR EASTERN
COUNTIES A CHANCE ON WEDNESDAY.

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY...

NO MAJOR CHANGES TO THIS FORECAST PERIOD. TEMPERATURES ARE EXPECTED
TO BE AROUND NORMAL.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

LOTHAMER/LASHLEY
Hazardous weather outlook, Jul 20, 11:39 AM EST, 8 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1139 AM EST SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST
OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME
OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS.  AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA
TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING
SOUTHEAST ACROSS THE AREA.  SEVERE STORMS ARE AGAIN POSSIBLE.
DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES
INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE.  HEAVY RAIN WILL
LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE
THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE
ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS
OF NORTHEAST INDIANA.  SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA
TO ARCHBOLD OHIO.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY
CAUSING THUNDERSTORMS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR
BOTH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 20, 4:45 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0445 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    LIBERTY CENTER            OH   WIND DAMAGE
07/20/03   HENRY                          TREE AND POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

STEVENS
Local storm report, Jul 20, 4:49 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0449 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    2 SW WAUSEON              OH   DOWNBURST
07/20/03   FULTON                         BARN BLOWN OVER. REPORTED
                                          BY LAW ENFORCEMENT.

STEVENS
Local storm report, Jul 20, 5:12 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0512 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 W MCCLURE               OH   WIND DAMAGE
07/20/03   HENRY                          SMALL BRANCHES DOWN. 10
                                          INCHES IN DIAMETER.

0400 PM    2 E WAUSEON               OH   WIND DAMAGE
07/20/03   FULTON                         L SHAPED BARN DESTROYED.

0350 PM    12 W WAUSEON              OH   WIND DAMAGE
07/20/03   FULTON                         BRANCHES DOWN. LARGEST
                                          SIZE 12 BY 20 INCHES.

WAMSLEY
Local storm report, Jul 20, 5:24 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0524 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    LIBERTY CENTER            OH   WIND DAMAGE
07/20/03   HENRY                          TREE AND POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0425 PM    2 W MCCLURE               OH   WIND DAMAGE
07/20/03   HENRY                          SMALL BRANCHES DOWN. 10
                                          INCHES IN DIAMETER.

0400 PM    2 E WAUSEON               OH   WIND DAMAGE
07/20/03   FULTON                         L SHAPED BARN DESTROYED.

0359 PM    2 SW WAUSEON              OH   DOWNBURST
07/20/03   FULTON                         BARN BLOWN OVER. REPORTED
                                          BY LAW ENFORCEMENT.

0350 PM    12 W WAUSEON              OH   WIND DAMAGE
07/20/03   FULTON                         BRANCHES DOWN. LARGEST
                                          SIZE 12 BY 20 INCHES.

0315 PM    FAYETTE                   OH   1.00 IN HAIL
07/20/03   FULTON                         REPORTED BY LAW
                                          ENFORCEMENT.

0252 PM    5 SE CAMDEN               MI   0.75 IN HAIL
07/20/03   HILLSDALE                      REPORTED BY LAW
                                          ENFORCEMENT.

0232 PM    12 NE COLDWATER           MI   0.75 IN HAIL
07/20/03   BRANCH

0225 PM    ALLEN                     MI   WIND DAMAGE
07/20/03   HILLSDALE                      TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0220 PM    JONESVILLE                MI   WIND DAMAGE
07/20/03   HILLSDALE                      TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0219 PM    ALLEN                     MI   1.50 IN HAIL
07/20/03   HILLSDALE                      VERY HEAVY ROTATION
                                          OVERHEAD. REPORTED BY ALLEN
                                          FIRE DEPARTMENT.

0215 PM    LITCHFIELD                MI   WIND DAMAGE
07/20/03   HILLSDALE                      TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0202 PM    12 NE COLDWATER           MI   0.75 IN HAIL
07/20/03   BRANCH

0159 PM    12 NE COLDWATER           MI   1.75 IN HAIL
07/20/03   BRANCH

STEVENS/WAMSLEY
Special weather statement, Jul 20, 6:00 PM EST, 1 hour 39 minutes before
INZ007-009-MIZ080-081-OHZ001-002-004-005-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST SUN JUL 20 2003

SEVERE THUNDERSTORM WATCH 771 HAS BEEN CANCELED FOR EXTREME NORTHEAST
INDIANA...SOUTHERN LOWER MICHIGAN...AND NORTHWEST OHIO. THIS
INCLUDES...BRANCH AND HILLSDALE COUNTIES IN MICHIGAN...STEUBEN AND
DEKALB COUNTIES IN INDIANA...AND WILLIAMS FULTON DEFIANCE AND HENRY
COUNTIES IN OHIO.

THE SEVERE THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED
SOUTHEAST OUT OF THE AREA. ADDITIONAL STORMS WILL MOVE INTO THE
AREA OVERNIGHT...SOME OF THESE STORMS COULD BE SEVERE LATER TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PBM
Local storm report, Jul 20, 7:07 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0707 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    7 N KINGSFORD HEIGHTS     IN   WIND DAMAGE
07/20/03   LA PORTE                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0645 PM    MICHIGAN CITY             IN   WIND DAMAGE
07/20/03   LA PORTE                       TREE FELL ON HOUSE. BRANCH
                                          12 INCHES IN DIAMETER INTO
                                          HOUSE. REPORTED BY 911
                                          DISPATCH.

0645 PM    MICHIGAN CITY             IN   WIND DAMAGE
07/20/03   LA PORTE                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

WAMSLEY

The radar

The Northern Indiana radar (KIWX), 63 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 20, 7:39 PM EST
Where
Cass County, 4 mi W of Edwardsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -86.167

Law enforcement reported trees and power lines down west of Edwardsburg.

Thunderstorm Wind, St. Joseph

When
July 20, 8:16 PM EST
Where
St. Joseph County, Constantine
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -85.667

Law enforcement reported trees down in Constantine.

Thunderstorm Wind, St. Joseph

When
July 20, 8:34 PM EST
Where
St. Joseph County, 1 mi NW of Sturgis
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -85.433

Law enforcement reported trees and power lines down near Sturgis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372735, 5372736, 5372737.